Article

Accidental Overdose of Intrathecal Cytarabine in Children (May).

< Department of Pediatrics, University of Texas at Southwestern Medical Center, Dallas.
Annals of Pharmacotherapy (Impact Factor: 2.06). 04/2013; 47(5). DOI: 10.1345/aph.1S028
Source: PubMed

ABSTRACT

Objective:
To report 2 cases of intrathecal cytarabine overdose in children with cancer, neither of whom underwent cerebrospinal fluid (CSF) exchange per current recommendations or developed apparent toxicity related to the event.

Case summary:
A 17-year-old female with newly diagnosed acute myeloid leukemia received 177 mg of intrathecal cytarabine rather than the appropriate dose of 70 mg. She was monitored closely with no apparent toxicity from the event. A 4-year-old boy with newly diagnosed precursor B-cell acute lymphoblastic leukemia received 175 mg of intrathecal cytarabine rather than the appropriate dose of 70 mg. CSF was immediately withdrawn and intrathecal hydrocortisone was instilled for possible antiinflammatory effect. He developed no apparent toxicity from the event.

Discussion:
Cytarabine is an important chemotherapeutic agent in the treatment of leukemia. One case report of intrathecal cytarabine overdose was identified in the literature, which recommended CSF exchange as management. Neither child in our report underwent CSF exchange or developed apparent toxicity related to the event. Institutional changes were made in both cases to prevent similar events.

Conclusions:
These cases demonstrate that measures such as CSF exchange are not uniformly required for cytarabine overdose.

Full-text preview

Available from: aop.sagepub.com
  • [Show abstract] [Hide abstract]
    ABSTRACT: PurposeTo describe a medication error of intrathecal Cytarabine overdose that was managed conservatively with no apparent toxicities.SummaryAn 11-year-old girl was diagnosed with bone marrow relapsed precursor B-cell acute lymphoblastic leukemia. According to her chemotherapy protocol, she was started on triple intrathecal chemotherapy consisting of Methotrexate, Cytarabine and Hydrocortisone on day 1 of the protocol. After the intrathecal therapy being administered to the patient, the pharmacist who checked the medication realized that the wrong formulation of Cytarabine was used to prepare the intrathecal therapy; this error resulted in five times overdose of Cytarabine. The patient was then managed conservatively without cerebrospinal fluid exchange. Our patient remained clinically and neurologically stable without apparent toxicities and was discharged safely from hospital. /st>Supportive care without the need for invasive procedures such as cerebrospinal fluid exchange may be adequate for managing intrathecal Cytarabine overdose.
    No preview · Article · Apr 2014 · Journal of Oncology Pharmacy Practice